I’ve seen posts like this on other TSW blogs, and thought it would be helpful for myself to do one as well. Below are the most common symptoms of steroid withdrawal, courtesy of the oh-so-helpful ITSAN website at http://www.itsan.org/resources/q-and-a/. My personal comments to each one are in bold. Here we go:
Q: What are the most common symptoms of Topical Steroid Withdrawal?
These symptoms occur after you stop using topical steroids. You may not experience all of these symptoms, although some people do. You may start experiencing some of these symptoms within days of stopping topical steroids; other symptoms may take longer to occur, or may not occur at all. You may experience some of these symptoms throughout the entire time or you may only experience them during flares.
- Red, burning skin: This typically appears within a week after stopping topical steroids. It may cover a large area from the start or it may start as a small area, eventually spreading. One classic sign is red skin that stops at the wrist. This leaves the palm unaffected but arms and tops of hands red. It may take weeks for the red arm/white palm to appear as the redness spreads. I definitely have red skin. I wouldn’t say it “burns” but it does appear similar to a sunburn. It does “burn” after I have a terrible itching fit, then it burns because of the pain I’ve caused itching too hard. I had redness exactly 1 week after stopping steroids, and it has continued to spread. While I don’t have the typical “red sleeve”, I have fingers that are totally red like mini red sleeves, and my entire right wrist is red as well.
- Unbelievable, extremely intense itching: Most experience the itch throughout the entire process, not just during flares. The itch feels like it originates under the skin and is difficult to sooth. YES! Terrible itching! Itching that feels like it is coming from your BONES and you just can’t itch deep enough to relieve it! Itching that can undo a weeks’ worth of healing in minutes by scratching.
- Shedding or flaking skin: Many people find that they shed a lot of skin. You may need to change bed linens and vacuum daily to keep up with the amount of skin flaking off. Yep. All day flake fest over here. I could knit sweaters with the flakes that fall off my face. Good idea for a Christmas gift? Yes no maybe?
- Edema: Swollen skin or swollen body parts containing fluid. Hands often swell during TSW. I haven’t really noticed my hands swelling (yet), which is surprising because they’ve received the most steroid treatment out of errybody. However, most mornings I wake up with a squashed swollen lion face. Sometimes I can barely see out of my eyes they’re so swollen. It’s a sight to behold.
- Oozing skin: Ooze may seep out of skin or form in small blisters (vesiculation). You may find a hard crust over your skin – this is ooze that has dried. Yes yes yes. Ooze seeps out if I itch or irritate my skin too much, or if big flakes fall off that weren’t really ready to. My neck, temple, and hands love to ooze. I do have a few small blister-looking things on my hands that I assume are filled with fluid. I often have hard crusties on my face…yay!
- Itchy skin: The itch is unbelievably intense and feels like it originates under the skin. We’ve discussed this. See above.
- Raw, painful skin: It may feel like a bad sunburn and may be sensitive to even the lightest touch. Totally after an itchy fit. The skin is raw and man it hurts… I don’t mean to, I just can’t stop the itch and I go too far and expose skin that was not quite ready to be out and about.
- Eczema-like rashes spread from area of skin that was originally affected by eczema: You may experience hives, very dry skin, itchy skin, deep cracks, or tiny cuts in the skin, even in areas where topical steroids were never used. The skin is one organ, so when one area is medicated, it can affect all of your skin. Yessir to all the above. From my armpit to my hip, particularly my left side, is covered in an eczema-like rash. I have some hives on arms and wrists. Several parts of my body seem very dry, like my neck and back. I have tiny cuts it areas that I’ve scratched too deep. And I do have areas that have reacted that I did not ever use steroids on.
- Difficulty regulating body temperature: You may experience freezing hands, feet, or body and often get the chills; or you may feel very hot. I get this from time to time, but its nothing major. I was out for walk recently and it was 80+ degrees outside and I kept shivering… it was pretty strange. I’ve also been drinking hot tea like its nobody’s business even though its the middle of summer.
- Exhaustion. Fortunately no, not really.
- Insomnia or difficulty maintaining a normal sleep schedule. For sure. I wake up every 2 hours, on the DOT. I wake up and itch like crazy. Benedryl doesn’t even seem to help. I get up, ice myself, try to relax, and eventually fall back asleep, only to wake up a few hours later. I hate it.
- Loss of appetite. Definitely. My appetite sucks. I’m sure part of it is being home from work now, so I’m not running around all day and am doing just the opposite, so I’m not burning as much energy. But I don’t feel hungry for several hours after waking and normally I eat breakfast immediately after I wake up. That’s out the window. I also never eat lunch anymore and am lucky if I have a snack in between “breakfast” and dinner. I’ve got to work on this because I know my healing will certainly slow down if I don’t have the proper nutrition.
- Very, very dry skin that has the look and feel of plastic. This is hard to describe. I want to say yes, I feel like my neck is like that, because I can barely move it from side to side and feels like I’m in a neck brace sometimes. Its just full of dried crusty ooze and I’m so nervous to crack it because it will just ooze again. Woof!
And just incase you wanted to proof of crustiness, here are some pretty pictures from 7/10 and 7/11: